Is it safe to take both Aricept and Lorazepam?

Follow
Share

My mom is 85 and in early stages of dementia. She took her first dose of aricept last night. Also in her regimen is half a lorazepam to help her sleep some nights. Is it safe for her to take both of these at night?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
If you only look at the drug information that each drug company provides, neither drug lists the other as a problem with interaction. Which most people would generally think means that it is safe to take both together. And, as has been shown by studies, some patients can take both of these drugs together, even at the same time of day, without interaction issues.

However, these studies don't always take into account the patient's age, other drugs, or specific symptoms they are having due to their alzheimers. For example, Alzheimers can cause symptoms of short term memory loss, decreased inhibitions, and hallucinations. Well....lorazepam lists all three of those symptoms as long term side effects of using the drug. Then, you add aricept, to treat the symptoms of alzheimers...but if these symptoms are actually side effects from long term lorazepam use...are you REALLY helping the problem?

There has also been a study of patients who were using these drugs together. No short term life threatening interactions were found (which is usually what is covered in the "drug interactions" of the white papers of any FDA approved drug. However, the study did find that over the long term, many many problem symptoms were found to be a result of taking these two medications together (and were not found in patients taking only one of the two drugs)...including some very concerning ones like increased agitation, tachycardia, dizziness, mental status changes, and many many others.

The very best thing you can do is to follow your doctors orders specifically for the drugs, be sure that the prescribing doctor knows of all medications, including how long the patient has been taking them, and alert the doctor to ANY new disturbing symptoms...even if they don't appear for a year or more. It seems that the most serious interactions of these two drugs occur after the patient has been taking both for 6 months or more (getting worse at the 2 year point).

Prescription science is not always very deeply understood by all doctors. It wouldn't hurt to also consult a Pharmacist...who are often far better versed in these issues than the prescribing doctor.

Angel
Helpful Answer (2)
Report

If those are the only two medications she is taking, they are fine to be used together.
Helpful Answer (2)
Report

That is something only your Mom's doctor could answer as he/she knows your Mom's medical background and what other meds she is taking.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.